Minnesota, 2025Hail and Damaging Wind in Minnesota, June 19, 2025
June 19, 2025 · NWS FSD · 2 events in 1 county or zone
A small cluster of thunderstorms developed on the nose of a low-level jet, with 1500-2000 J/kg elevated instability and deep-layer shear in excess of 50 kts. A brief period of marginally large hail and severe wind gusts occurred with the storm cluster from northwest of Brookings east-southeast to near Lake Benton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms developed on the nose of a low-level jet, with 1500-2000 J/kg elevated instability and deep-layer shear in excess of 50 kts. A brief period of marginally large hail and severe wind gusts occurred with the storm cluster from northwest of Brookings east-southeast to near Lake Benton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 9:52 PM CST, 1 hour 40 minutes earlier. Its key messages:
- Isolated storms are possible mainly late evening and overnight. If storms do develop, they could be strong to severe. The better chances are in southwest MN and northwest IA near and east of the Buffalo Ridge, especially from 11 pm to 4 am.
- A multi-day heat wave begins tomorrow and continues into Sunday. Central SD will see some relief by Sunday, the rest of the area by Sunday night into Monday. Afternoon/evening heat indices average 100- 110 degrees while nighttime heat indices only fall to 70 to 80 degrees.
- Southerly winds will gust to 25 to 40 mph at times Friday through Sunday. While fire weather concerns are fairly low, isolated locations have struggled to get rainfall the past 3-6 weeks so some locally dry locations may be susceptible.
- An active pattern looks to set up for much of next week. Still a lot of details to work out but the position of the upper level jet suggests the potential for multiple chances for showers and thunderstorms, especially far southern SD, northern NE and northern IA.
Area forecast discussion, Jun 19, 9:52 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1052 PM CDT Thu Jun 19 2025
.KEY MESSAGES...
- Isolated storms are possible mainly late evening and
overnight. If storms do develop, they could be strong to
severe. The better chances are in southwest MN and northwest
IA near and east of the Buffalo Ridge, especially from 11 pm
to 4 am.
- A multi-day heat wave begins tomorrow and continues into
Sunday. Central SD will see some relief by Sunday, the rest of
the area by Sunday night into Monday. Afternoon/evening heat
indices average 100- 110 degrees while nighttime heat indices
only fall to 70 to 80 degrees.
- Southerly winds will gust to 25 to 40 mph at times Friday
through Sunday. While fire weather concerns are fairly low,
isolated locations have struggled to get rainfall the past 3-6
weeks so some locally dry locations may be susceptible.
- An active pattern looks to set up for much of next week.
Still a lot of details to work out but the position of the
upper level jet suggests the potential for multiple chances
for showers and thunderstorms, especially far southern SD,
northern NE and northern IA.
&&
.DISCUSSION...
Issued at 229 PM CDT Thu Jun 19 2025
While an isolated storm is possible this evening in the area
the slightly better chances will come late this evening and
overnight. Any storms that do develop overnight will likely be
limited to areas north and east of a Brookings to Storm Lake
line and more than likely near and east of the Buffalo Ridge. If
a few storms can sneak south into the area on the nose of the
LLJ, CAPE values of 1500-2000 J/kg along with fairly strong
elevated deep layer shear and a fairly strong dry sub cloud
layer would support large hail to 2" as well as wind gusts to 70
mph. This threat should quickly shift east late tonight and
early Friday morning.
Friday through Sunday afternoon should be very hot, windy and mainly
dry. A few weak waves move through the area, but the very warm and
dry low and mid levels will more than likely suppress any convective
development.
The main story will be the heat with heat indices of 100-110 during
the day and only falling to 70 to 80 at night. One benefit to this
heat wave will be the strong southerly winds which will help with
airflow through locations without air conditioning. One question
mark is if we will see any drops in humidity in the afternoon during
peak heating/mixing. Overall this does not change the overall
message as a drop in dew points would likely yield even hotter
temperatures so kind of offsetting.
A trough to the northwest will shift a bit east Sunday into Monday
which will allow a cool front to sag southwest through the area. This
will bring some relief from the heat during the day Sunday in
central SD and the remainder of the area by Sunday night into Monday
morning. As this cooler air sags south a wave is expected to move
northeast and may bring some scattered showers and thunderstorms
Sunday night into Monday. Right now moisture appears to be a bit of
a problem so we may need to rely upon heating and forcing along the
low level front to get storms going. Isolated sever storms would be
possible with this activity.
A fairly well agreed upon pattern will set up from early to mid week
next week. A strong jet will slowly exit to the northeast of the
area from Monday through Thursday. This will leave the immediate
vicinity within the right entrance region of the upper level jet,
promoting lift as well as allowing a series of waves to traverse
northward through the region. The big question marks will be just
where the low and mid level instability sets up as convection can be
pretty finicky and any small changes in the location of any expected
instability will bring large changes to potential rainfall and
possible severe weather. However, with the expected southwest flow
aloft, any low level boundaries created by an MCS will not push as
far south, thus allowing the instability to remain nearby, which
could allow for multiple days of showers and thunderstorms. There
are even hints that this pattern could hang in through the end of
the week. The latest EC Ensemble and GEFS show about a 20-40 percent
chance for more than 4" of rain by weeks end next week, mainly in
northwest IA and far southeast SD/northeast NE. Currently Tuesday
night into Wednesday night looks like the better chance for a more
widespread thunderstorm threat with some heavy rain and severe
weather threats.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1051 PM CDT Thu Jun 19 2025
Scattered showers and thunderstorms will be mostly east of
the TAF sites at the start of the period, mainly into southwest
Minnesota and adjacent parts of northwest Iowa. The biggest forecast
uncertainty at the start of the period will be any potential
new development on the north side of a complex of storms over
east- central Nebraska that could impact KSUX through about 8z.
Opted to leave prevailing VCSH to account for this uncertainty,
but an isolated storm cannot be entirely ruled out in and around
KSUX.
After this activity exits the forecast area very early this morning,
we should remain dry for the rest of the period outside of a very
isolated shower or storm Friday afternoon/evening. Mainly clear
skies will prevail throughout the day on Friday, with some thicker
high clouds possibly sneaking in north of I-90 Friday night
associated with anvil tops from storms well north of the area.
The low-level jet will continue to cause wind shear issues
through daybreak. Otherwise, Friday will be a breezy day with
gusts as high as 25-30 kts out of the south. Winds will not die
down all that much after sunset Friday, and with the low-level
jet kicking up again tomorrow night, it will be quite breezy all
throughout the lower atmosphere.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
SDZ061-062-065>071.
Heat Advisory from noon Friday to 8 PM CDT Saturday for SDZ038-
050-052-053-057>059-063-064.
Heat Advisory from noon Friday to 6 PM CDT Sunday for SDZ039-
040-054>056-060.
MN...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
MNZ071-072-080-081-089-090-097-098.
IA...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
NEZ013-014.
&&
DISCUSSION...08
AVIATION...SametHazardous weather outlook, Jun 19, 4:28 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
528 PM CDT Thu Jun 19 2025
IAZ012-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-057>071-
202230-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
528 PM CDT Thu Jun 19 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...Tonight
Isolated thunderstorms may develop over south central South Dakota
and drift towards the James River valley by mid-evening. There is
a remote risk that a storm could reach I-29 before dissipating.
If a storm is able to form, ping pong ball size hail and downburst
winds of 60 to 70 mph could be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
By the end of this week, heat and humidity building into the area
will likely produce heat indices above 100 degrees Friday through
Sunday. Those with outdoor activities planned, or with limited
cooling resources, will want to monitor the forecast and prepare
for extreme heat.
Heavy rainfall could return to the area next week. Details are
uncertain at this time so continue to check the latest forecast for
the most up to date information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
202230-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
528 PM CDT Thu Jun 19 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.
.DAY ONE...Tonight
Isolated to scattered thunderstorms may begin to develop by late
evening and continue to move northeast into southwest Minnesota
and northwest Iowa after dark. Thunderstorms will be capable of
producing golf ball size hail and brief strong wind gusts.
Thunderstorm risks dissipate after 2am.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
By the end of this week, heat and humidity building into the area
will likely produce heat indices above 100 degrees Friday through
Sunday. Those with outdoor activities planned, or with limited
cooling resources, will want to monitor the forecast and prepare
for extreme heat.
Heavy rainfall could return to the area next week. Details are
uncertain at this time so continue to check the latest forecast for
the most up to date information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 5:47 PM CST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
647 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail 2 WNW Herrick 43.13N 99.22W
06/19/2025 E1.00 Inch Gregory SD Trained Spotter
Dime to quarter-sized hail falling near
Herrick.
&&
ASLocal storm report, Jun 19, 11:15 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1215 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM Hail 5 NNW Bruce 44.51N 96.93W
06/20/2025 E1.00 Inch Brookings SD Public
Social media report of quarter-sized hail.
&&
ASThunderstorm Wind, Lincoln
- When
- June 19, 11:32 PM CST to 11:36 PM CST
- Where
- Lincoln County, 0.49 mi W of Hendricks
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.510, -96.430
Thunderstorm winds downed a few trees in Hendricks.
Hail, Lincoln
- When
- June 19, 11:54 PM CST to 11:57 PM CST
- Where
- Lincoln County, 1.7 mi SW of Arco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.360, -96.220
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in California, June 19 to 21, 20258 deaths · 87 kt wind · 4 events
- Damaging Winds in Virginia, June 19, 2025$1.5 million · 70 kt wind · 78 events
- Damaging Winds in Maryland, June 19, 2025$1.4 million · 65 kt wind · 69 events
- Wildfire in Utah, June 19 to 27, 2025$35 million · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 20251 injured · $226,000 · 54 kt wind · 89 events
- Heat in Nevada, June 19, 20251 death · 1 event
- Tornado and Hail in North Dakota, June 19, 2025$800,000 · EF1 · 15 events
- Damaging Winds in District of Columbia, June 19, 2025$1.7 million · 65 kt wind · 7 events
- Damaging Winds in North Carolina, June 19, 2025$161,000 · 50 kt wind · 44 events
- Hail and Damaging Winds in Nebraska, June 19, 2025$1.0 million · 2.5 in hail · 5 events
- Damaging Winds in Pennsylvania, June 19, 2025$94,000 · 61 kt wind · 20 events
- Damaging Winds in Pennsylvania, June 19, 20252 injured · 62 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278482, 1278481.